Last night, preparing for today’s appointment with my oncologist, I spent a lot of time researching topics I wanted to discuss with him (searches like “trastuzumab-induced hypersensitivity pneumonitis,” etc.). I dug more deeply than before into the possible consequences of restarting or continuing Herceptin (trastuzumab) after exhaustive testing has raised the suspicion (only a suspicion, not a confirmation) that it might have caused or contributed to the development of my pneumonitis.
And from what I could gather, restarting the Herceptin could be dangerous if not fatal. If it is, in fact, the cause of my current lung problems, reintroducing it could immediately bring back the lung problems, worse than before, with possible permanent lung damage resulting in a lifelong dependence on supplementary oxygen, and/or a gradual irreversible decline in function, and/or possible death.
Not a scenario I want to contemplate, and the oncologist had already prepared to tell me the same thing. The risk is too great, he said today. Herceptin is off the table. Permanently. While it would be very rare for it to have caused my lung problem, there is no test that can say conclusively that it was not the cause. The experts can only say the timing and circumstances are suspicious.
So what of the positive HER2 that the Herceptin was to attack? As was pointed out before, it was found only in a small clone or satellite node of the original tumor and constituted less than 10% of the whole. (Frankly I’m still not sure of the significance of a “clone.”) The main tumor was HER2 negative. The doctor feels reasonably confident that my four rounds of chemo, which included Herceptin, probably took care of it. At the very least, it’s not like discontinuing Herceptin now will leave it entirely untreated. It has been treated. Just as aggressively and determinedly as the original tumor and internal chest nodes. I was glad he reminded me of that. And I’ll have to keep reminding myself, every time I start worrying about not having had the year of Herceptin treatments.
So we have a lot of maybes, likelihoods, suspicions, odds, and best guesses in play. There are no definitive tests for this situation, nothing that will say without a doubt this is what caused the lung problems so this is what must or must not be done. When dealing with cancer, one would like certainty, black and white answers, definitive irrefutable test results, guarantees. But that’s not the reality.
So, bottom line, it was a choice between continuing the Herceptin to knock out any possible remaining positive HER2 — and risk permanent, crippling, or even fatal lung damage. Or forget about additional Herceptin, hope what I’ve gotten so far was sufficient, and get the lungs cleared up so I can more fully enjoy my remaining years. Not a difficult decision, I concluded (and made even easier knowing it means no trip to the infusion center every three weeks for a year.)
And just like that, it’s almost as though my cancer treatment has ended. I’ll still be taking Aromasin every day for the next five years to suppress any estrogen in my cells (no observable side effects to date) and touching base with the oncologist every 3-6 months, but that’s it. Essentially I’ve been cut loose by the oncologist. I am now the property of the Pulmonology Department.
The cough does seem to be improving, although at a frustratingly slow rate. In the last few days it has begun to feel and sound as though stuff in my lungs is loosening up and breaking up and I was told that’s a good sign. I was also told that even with the heavy doses of prednisone, my problem has been extensive enough that I should not expect nor have expected the dramatic 3-4 day improvement that is common with many lesser conditions when prednisone is employed. This will be a longer haul. I’m to stay on the 60 mg dose until I see the pulmonologist again on February 1. If the cough has resolved by then, she’ll probably start me on a months-long taper to get off the prednisone.
Meanwhile, a very important item that the pulmonologist (a fellow, remember) neglected to mention: The oncologist said I should immediately start taking Prilosec along with the prednisone because the prednisone can chew up my stomach, cause ulceration and bleeding, etc. Sounds like a pretty important item for the pulmonologist to have overlooked. Makes me glad I’ve got more than one specialist following my case. After what I went through with chemo, the last thing in the world I want is more GI problems.
One other item can wait. With no more Herceptin infusions on tap, I could go ahead and have my port removed. Not sure what that might entail, but at the least it will be minor surgery of some kind and I’m in no hurry for that, especially if it relies on their use of conscious sedation. They didn’t do so well with that during my bronchoscopy.